Alert archive / Wisconsin / Winter Storm Watches in 2014
Winter Storm Watch 3, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm watch at Feb 18, 2014, 4:13 AM CST for 13 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Feb 20, 2014, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 18, 2014, 4:13 AM CST (10:13 UTC)
- In effect from
- Feb 20, 2014, 6:00 AM CST
- Expired
- Feb 19, 2014, 3:12 PM CST
- In force
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Feb 18, 3:45 AM CST, 28 minutes earlier.
Area forecast discussion, Feb 18, 3:45 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CST TUE FEB 18 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 345 AM CST TUE FEB 18 2014
SURFACE MAP EARLY THIS MORNING HAS A WEAK RIDGE OF HIGH PRESSURE OVER
THE AREA WITH LIGHT/CALM WINDS AND PARTLY CLOUDY SKIES. THIS HAS LED
TO SOME LIGHT FOG IN THE MISSISSIPPI RIVER VALLEY AND OVER PARTS OF
CENTRAL WISCONSIN. MEANWHILE...IR SATELLITE/SURFACE OBS SHOWING SOME
ALTOCUMULUS CLOUDS DRIFTING ACROSS MN AHEAD OF A WARM FRONT PUSHING
EAST OUT OF THE NORTHERN PLAINS. TEMPERATURE-WISE...READING ACROSS
THE AREA RANGED FROM THE TEENS TO THE LOWER 20S.
MODELS SHOW THAT WARM FRONT PROGRESSING EAST ACROSS THE AREA THIS
MORNING...THEN BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON
HOURS. MID-LEVEL FRONTOGENETIC FORCING APPEARS FAIRLY WEAK WITH THE
FRONTAL PASSAGE...SO NOT EXPECTING ANYMORE THEN SOME INCREASING
CLOUD THROUGH THE DAY. WOULD NOT BE TOTALLY SURPRISED IF A STRAY
SPRINKLE OR FLURRY OCCURRED. MOSTLY LIKELY AREA FOR THIS TO HAPPEN
APPEARS TO BE NORTH OF I-90. OTHERWISE...TEMPERATURES RESPOND NICELY
TODAY TO THE WARM AIR ADVECTION WITH HIGHS TODAY EXPECTED TO TOP OFF
IN THE 35-40 RANGE.
HIGH PRESSURE BUILDING IN TONIGHT FOR PARTLY CLOUDY AND QUIET
CONDITIONS WITH OVERNIGHT LOWS IN THE TEENS TO LOWER 20S.
INCREASING MID/HIGH CLOUDS WILL BE SEEN ON WEDNESDAY AHEAD OF A
DEEPENING TROUGH OF LOW PRESSURE COMING OUT OF THE INTERMOUNTAIN
WEST. PLAN ON RATHER MILD TEMPERATURES ONCE AGAIN WITH HIGHS IN THE
35-40 DEGREE RANGE.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 345 AM CST
TUE FEB 18 2014
MAJOR CONCERN WILL BE WINTER STORM TAKING AIM ON THE AREA THURSDAY
THROUGH THURSDAY NIGHT.
MODELS STILL SHOWING SOME SLIGHT TRACK DIFFERENCES...BUT AGREE ON
STRONG/DANGEROUS WINTER STORM IMPACTING THE AREA THURSDAY THROUGH
THURSDAY NIGHT. ECMWF SHOWS A 982MB LOW TRACKING ACROSS SOUTH
CENTRAL INTO NORTHEAST WI WHICH WOULD PUT US IN GROUND ZERO FOR
HEAVY SNOW OVER US AS QPF VALUES EXCEED 6/10 INCH. GFS/NAM TAKE
WEAKER LOWS //987-990MB// FARTHER SOUTHEAST ACROSS SOUTHEAST WI.
NONETHELESS...ALL TRACKS WOULD HAVE A SIGNIFICANT IMPACT ON THE
AREA. COULD SEE A MIX OF RAIN/FREEZING RAIN/SLEET/SNOW THURSDAY
MORNING AT THE ONSET WITH TEMPERATURES SITTING IN THE LOWER/MIDDLE
30S. BUT AS DYNAMIC COOLING THROUGH THE COLUMN TAKES PLACE BY LATE
MORNING/ AFTERNOON...LOOK FOR A RAPID TRANSITION TO ALL SNOW AND
BECOMING HEAVY. AND...DUE THE DEEP CENTRAL LOW PRESSURE IN THE 982-
985MB RANGE...GRADIENT WEST/NORTHWEST WINDS 20-30 MPH...WITH
POTENTIAL GUSTS EXCEEDING 40 MPH ON THE BACKSIDE OF THE LOW...COULD
BE LOOKING AT BLIZZARD CONDITIONS WEST OF THE MISSISSIPPI RIVER
THURSDAY INTO THURSDAY NIGHT. DONT THINK WINDS WILL BE AS STRONG
EAST OF THE RIVER. RIGHT NOW...LOOKS LIKE SNOW TOTALS WILL BE IN THE
3 TO 8 INCH RANGE WITH A LOT OF BLOWING. AS SUCH...DECIDED TO HOIST
A WINTER STORM WATCH FOR THURSDAY INTO THURSDAY NIGHT AND A BLIZZARD
WATCH FOR THE MORE OPEN WIND-PRONE AREAS OF SOUTHEAST MN/NORTHEAST
IA FOR THE SAME TIME FRAME. WILL CONTINUE TO KEEP A CLOSE EYE ON
FUTURE MODEL RUNS AND FORECAST LOW TRACKS.
FOR THE PERIOD FRIDAY THROUGH MONDAY...ECMWF AND GFS SHOW OVERALL
DRY CONDITIONS BUT HAVE TEMPERATURES BACKSLIDING ONCE AGAIN AS
NORTHWEST FLOW ALOFT DRAGS COLDER ARCTIC ORIGIN AIR INTO THE REGION.
PLAN ON HIGHS STARTING OFF FRIDAY IN THE 20S...THEN IN THE TEENS BY
MONDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1100 PM CST MON FEB 17 2014
LOW MVFR CIGS BEEN STUBBORN TO CLEAR KLSE...BUT ON THE DOORSTEP PER
LATEST FOG/STRATUS SATELLITE IMAGERY. RAP13 RH FIELDS DO PRESS IT
EAST...AND EXPECT SKC BY 06Z.
WINDS WILL BECOME MORE SOUTHERLY ON TUE...AHEAD OF ANOTHER SFC
BOUNDARY. NOT EXPECTING ANY PCPN WITH THIS FRONT...MOSTLY MID/HIGH
LEVEL CLOUDS. COULD GET SOME LOW SCT...POTENTIALLY A FEW HOURS
BKN025. GOING TO KEEP CONDITIONS VFR FOR NOW. WITH ANOTHER WEAK
RIDGE FOR WED...VFR CONDITIONS SHOULD BE THE RULE FOR A COUPLE DAYS.
THU COULD SEE ANOTHER SIGNIFICANT WINTER STORM BLAST ACROSS THE
AREA. SIGNIFICANT SNOWFALL WITH PROLONGED LIFR/IFR CONDITIONS COULD
RESULT. WINDS PICK UP BY LATE AFTERNOON - WHICH WOULD RESULT IN LOW
VSBYS FROM BLSN AT KRST THROUGH THE NIGHT. TOO EARLY TO SAY AS STORM
TRACK IS NOT CERTAIN...BUT SOMETHING TO WATCH.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR WIZ017-029-032>034-041>044-053>055-061.
MN...BLIZZARD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR MNZ086-087-094-095.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR MNZ079-088-096.
IA...BLIZZARD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR IAZ008>010-018-019-029.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR IAZ011-030.
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RIECKHazardous weather outlook, Feb 17, 5:57 PM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 557 PM CST MON FEB 17 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-190000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 557 PM CST MON FEB 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WINTER STORM COULD IMPACT THE AREA LATE WEDNESDAY NIGHT AND THURSDAY...BRINGING ACCUMULATING SNOW AND A WINTRY MIX. THE STORM TRACK IS UNCERTAIN...MAKING IT TOO EARLY TO DISCERN PRECIPITATION TYPE AND AMOUNTS. HOWEVER...THERE IS THE POTENTIAL FOR SIGNIFICANT SNOWFALL. MORE WINTER WEATHER HEADLINES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... PRECIPITATION REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR MAY BE SCHEDULED EITHER TUESDAY OR WEDNESDAY FOR THE THURSDAY STORM SYSTEM. RIECK
In the hours before
Local storm report, Feb 18, 12:33 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 AM CST TUE FEB 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM SNOW MERRILLAN 44.45N 90.84W
02/18/2014 M3.5 INCH JACKSON WI COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
MERRILLAN
&&
NWS LA CROSSE WI
IRIS SYSTEMThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:13 AM CST | Blizzard Watch | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 25 hr |
Nearby
Winter Storm Watches in Wisconsin, 2014Winter Storm Watches in Minnesota, 2014Winter Storm Watches in Iowa, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.